YOUR PATIENT HAS A POST OPERATIVE FEVER. CAN YOU FIURE OUT WHY?
Alma Nash, a 43-year-old computer analyst, had a left femoral pseudoaneurysm repaired with a polyester graft 3 days ago. She received two units of blood postoperatively-the first unit on the day of surgery; the second unit, the day after.
Before Mrs. Nash went to surgery, her temperature was 98.4 deg F (36.9 deg C). On the first day after surgery, her temperature hovered around 100.4 deg F (38 deg C), and yesterday, it registered 101.2 deg F. (38.4 deg C). At lunchtime today, her temperature had dropped to 99.6 deg F (37.6 deg C). You look at her chart, which tells you a chest X-ray and urinalysis, taken at the fever's onset, came back normal.
Mrs. Nash is on a general diet and has a good appetite. After lunch today, she voided 200 ml of clear yellow urine before going for a short walk in the hall. Later, she vomited 90 ml of greenish liquid. After receiving 10 mg of prochlorperazine (Compazine) intramuscularly (I.M.) one-half hour later, Mrs. Nash fell asleep for several hours.
When you assess Mrs. Nash at 4 p.m., you notice that her temperature registers 99.6 deg F; pulse, 68; respirations, 20; and BP, 120/70. Her skin is warm, dry, and unblemished. Her lungs have a few crackles at the bases that clear when she coughs. You note normal bowel sounds in all four quadrants.
You check her incision, which is clean, dry, well approximated, and not inflamed. A large hematoma in the left groin has been present since surgery. Mrs. Nash has 3+ pedal pulses in both feet, and both legs feel equally warm. She denies pain and no longer feels nauseated.
Her current pain medications include propoxyphene napsylate (Darvocet-N 100) orally, as needed, and 0.75 to 1 mg of hydromorphone (Dilaudid) I.M. every 3 to 4 hours. She received 1 gram of cefazolin (Kefzol) intravenously (I.V.) every 8 hours x3 after surgery. Her physician discontinued her I.V. infusion yesterday.
1. Given the knowledge you have about Mrs. Nash, which of the following instructions would you offer her first?
a. Continue taking deep breaths.
b. Ask for pain medication when you need it.
c. Go for a short walk this evening.
d. Don't eat or drink anything.
Rationale: a. Respiratory problems in the form of atelectasis or pneumonia are a common postoperative complication. Deep breaths help prevent alveolar collapse that leads to atelectasis, which can progress to pneumonia. Although instructing Mrs. Nash to ask for pain medication or to go for a short walk can facilitate pain management and help prevent immobility complications, deep breathing is most effective in preventing respiratory problems. Because Mrs. Nash has normal bowel sounds, she should try drinking fluids, then gradually progress to solids.
2. At 8 p.m., you check Mrs. Nash's vital signs. Her temperature is 101 deg F (38.3 deg C); pulse, 104; respirations, 20; and BP, 120/70. What action do you take first?
a. Ask her how many times she walked this evening.
b. Get an order for a urine culture.
c. Check for an order for acetaminophen.
d. Reassess her lung sounds.
Rationale: d. Because pulmonary complications are so common postoperatively, you should reassess Mrs. Nash's lung sounds to ensure no changes have occurred. The number of times Mrs. Nash walked this evening will tell you nothing about her fever or lung sounds. Although urinary tract infections can cause fever, you know that Mrs. Nash had a normal urinalysis at the fever's onset. Once you complete your assessment, you can check for an order for acetaminophen.
Since midnight, Mrs. Nash's intake has been 1,980 ml, and she's voided 1,800 ml of clear yellow urine without problems. She's walked half the length of the hallway twice since dinner. Her lung sounds haven't changed since your earlier assessment, and she's now taking one to two 325-mg acetaminophen tablets every 4 hours for her elevated temperature.
3. What action do you take at this point?
a. Give Mrs. Nash some acetaminophen if the fever has made her uncomfortable.
b. Assess the I.V infusion site.
c. Call the physician.
d. Reassess the incision.
Rationale: b. The increased temperature is your primary concern. So first, check the I.V. infusion site for redness, swelling, and other signs of infection. Because her condition hasn't changed, you don't need to call the physician. And although wound infections can cause fever, Mrs. Nash's incision showed no signs of infection when you assessed it earlier in the shift and wouldn't have become infected in the past 4 hours. Most wound infections develop on the third to fifth postoperative day. Give Mrs. Nash the acetaminophen if fever continues to bother her.
4. You wonder if a delayed hemolytic reaction from the blood transfusions could have caused Mrs. Nash's elevated temperature. You rule this out because Mrs. Nash
a. has no chest pain.
b. is normotensive.
c. received packed red blood cells.
d. received the first transfusion 2 days ago.
Rationale: d. Delayed hemolytic reactions occur 7 to 14 days after a transfusion; symptoms include fever, anemia, and jaundice. Because Mrs. Nash suffers only from fever, and only 2 days have passed since she received her first unit of blood, this complication is unlikely. An anaphylactic reaction would have caused chest pain, and an acute hemolytic reaction would have caused Mrs. Nash's BP to change during or immediately after the transfusion.
5. The most likely cause of Mrs. Nash's elevated temperature is
b. drug fever.
c. graft infection.
d. hematoma absorption.
Rationale: d. Toxic substances that affect body temperature- regulating centers can cause fever. Many proteins, such as blood, and their breakdown products can raise the set point of the hypothalamic thermostat. Pyrogens, the substances that cause these reactions, are released from degenerating body tissues and can cause fever. This is why absorption of Mrs. Nash's large hematoma is the most likely cause of her fever. Tissue trauma can cause fever, so Mrs. Nash's temperature could also have risen because of an inflammatory response to her surgical procedure.
Fever from dehydration can occur on the second or third day after surgery, but because Mrs. Nash's intake and output were normal, dehydration is unlikely.
Drug fevers account for about 10% of fevers in hospitalized patients. Associated symptoms include bradycardia and a maculopapular rash on the soles of the feet and palms of the hands.
Graft infections are rare and typically occur late in the postoperative period, sometimes months or years after surgery.
BY EDWINA A. McCONNELL, RN, PHD, FRCNA Independent Nurse-Consultant Madison, Wis.
Copyright Springhouse Corporation Feb 1998
Provided by ProQuest Information and Learning Company. All rights Reserved